Sunday, September 2, 2012

9/2/2012 RA Diary: Home and recuperating w/lots of Qs; no DNC 2012 for you, young lady

I went to my rheumatologist on Friday following the epic 11 hour visit to the Duke ER Thursday for what was some kind of neuromuscular event that almost crippled me from the waist down. At this point we're not sure if it is a possible pinched nerve or a reaction to the rheumatoid arthritis drug Humira. My money is on the Humira.

The timing of all of this is particularly irksome because many of my blogger colleagues and LGBT activists are in Charlotte (I blog out of Durham, about 4 hours drive away) for the Democratic National Convention and here I am, nearly housebound, limited energy, and almost no motivation to blog anyway. How far my constitution has fallen. It sucks. But better here in my own home, medicated and awaiting some answers than stuck in that nightmare ER waiting hours for sub-standard medical care. Or worse -- having this neuromuscular attack while in Charlotte.

Anyway, I go for a MRI on Tuesday at the Duke Cancer Center.

Right now I'm in a holding pattern of handling acute and dull pain management along with muscle weakness until we find out if:

1) It's spine-related and I need a referral to a specialist.
2) It's likely Humira and I stop taking it and let it clear my system (another week).
3) It's something permanent caused by Humira.

All of the problems are from the waist down. I let my pain meds wear off every so often, just enough to get an idea of what I'm dealing with:

* low back pain
* shooting pain (much milder than the acute pain) from the low spine to my hips, down my legs along my outer thighs to my left foot.
* continued numbness and muscle weakness in left leg, not the right leg
* whole left foot hard to feel because it is numb
* muscles in the left leg are tight

Since Friday I have gone out for short trips to the pharmacy and store to see what my stamina is like. I have to move slowly; I can only take about 10-15 minutes of walking or standing on my feet before I have to sit down because of the weakness. My hips and legs have pain around a 5 (meaning if unmedicated it would be much worse), and the shooting pain to my foot usually starts up.

New issues since the initial incident last Wednesday:
* I have small muscle spasms almost constantly, not severe, but in both legs.
* intermittent sharp pains in now in both feet that feel neurological in nature happen as meds wear off; my right foot was previously not an issue
* some of the same numbness and tingling has occurred intermittently in both of my hands at night while in bed.

Since both of the ER doctors were completely dismissive of the possibility of Humira side effects, I did a little Googling on the issue and I found this article in the Journal of Rheumatology: Neuromuscular Involvement in Rheumatic Patients Treated with Anti-Tumor Necrosis Factor Therapy – Three Examples. A snippet.

Muscle pain and weakness may be due to defined rheumatic diseases such as PM, but can also be caused by antirheumatic drugs4. The latter should be considered if (1) there is no history of muscular symptoms, and (2) there has been a symptom-free period between start of therapy and onset of myopathy; and if (3) symptoms are reversible on discontinuation of the drug. 
Only 2 cases of PM as a potential side effect of anti-TNF therapy have been reported3,5. Mild myopathic changes have been described in the biopsy specimens of patients with neurologic side effects of anti-TNF-α therapy2. 
We describe patients with muscle pain and neuromuscular involvement upon undergoing therapy with TNF-α blockers. One patient had only muscle changes, the other 2 also had neuropathy.

Basically, the incidents are rare, but do exist. At the very least, you'd think they'd advise to stop taking it (my rheumatologist did - she's adamant that we eliminate the obvious and be cautious about re-upping any dose of the drug so as not to make matters worse).

The sad thing is that Humira (and Enbrel, which I had to cease taking because it made me sick for 3 days post-shot) both quell the joint pain from rheumatoid arthritis; these drugs can work wonders but cause so many side effects a good number of people cannot tolerate them.

Having to lose quite a bit of my mobility -- even to the point of being in a wheelchair most of Thursday and Friday, I realize how much we take our ability to walk, stand and transport oneself for granted. I thought that I'd feel a sense of personal defeat that I had to be wheeled around the hospital and clinic, but the excruciating pain that was so disabling that "sucking it up" was not even an option took that completely off the table.

* 9/1/2012 Rheumatoid Arthritis Diary: the ER visit from hell + an update
* 8/30/2012 Rheumatoid Arthritis Diary: horrible side effect while on Humira

1 comment:

  1. So sorry to hear you are having such a hard time. It reminds me of last summer when I had my ankle fused and after being on crutches all summer long my elbows and knees were crap. Turns out they should have put me on non-standard crutches due to my bad joints. My dominant hand is still stiff with arthritis a year after getting off the crutches.

    I will miss your reporting from the DNC, but your health is what matters. Take the time that YOU need to get YOU back in shape.